Article Text

other Versions

PDF
Hepatocellular carcinoma associated with recreational anabolic steroid use
  1. Peter Gorayski (peter.gorayski{at}gmail.com)
  1. Flinders Medical Centre, Australia
    1. Tony Thomas
    1. Flinders Medical Centre, Australia
      1. Campbell H Thompson
      1. Flinders Medical Centre, Australia
        1. H S Subhash
        1. Flinders Medical Centre, Australia

          Abstract

          We report the case of a 35-year-old male bodybuilder who was found to have a hepatocellular carcinoma arising in a pre-existing hepatic adenoma following recreational anabolic steroid use. Given the widespread use of recreational anabolic steroids we highlight another potentially life-threatening complication in addition to the more commonly recognised hepatic adenoma. To our knowledge, malignant transformation to HCC from a pre-existing hepatic adenoma confirmed by immuno-histochemical study has previously not been reported. We conclude by recommending further study to implement screening programs to identify high risk individuals.

          Statistics from Altmetric.com

          Request permissions

          If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

          Linked Articles

          • Miscellaneous
            BMJ Publishing Group Ltd and British Association of Sport and Exercise Medicine
          • Case Report
            P Gorayski C H Thompson H S Subhash A C Thomas